Alert archive / Georgia / Flash Flood Warnings in 2022

Flash Flood Warning 31, NWS Atlanta, GA

September 3, 2022Lumpkin County, Union County, Georgia

NWS Atlanta, GA issued this flash flood warning at Sep 3, 2022, 8:19 AM EDT for Lumpkin County, Union County, Georgia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2022, 8:19 AM EDT (12:19 UTC)
Expired
Sep 3, 2022, 11:48 AM EDT
In force
3 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

Counties Lumpkin County, GA, Union County, GA

The radar

The Atlanta radar (KFFC), 157 km from the middle of the area, began a volume at 12:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 0.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2022-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2022-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
274 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

180 
WGUS52 KFFC 031219
FFWFFC
GAC187-291-031830-
/O.NEW.KFFC.FF.W.0031.220903T1219Z-220903T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
819 AM EDT Sat Sep 3 2022

The National Weather Service in Peachtree City has issued a

* Flash Flood Warning for...
  Central Lumpkin County in north central Georgia...
  Southwestern Union County in north central Georgia...

* Until 230 PM EDT Saturday.

* At 819 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Dahlonega, Suches, Gooch Mountain Shelter, Gaddistown, Woods Hole 
  Shelter, Porter Springs, Blood Mountain Shelter, Camp Merrill, 
  Hawk Mountain Shelter, Vogel State Park and Owltown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3473 8410 3473 8409 3474 8409 3484 8407
      3482 8390 3455 8397 3459 8418

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
310 
WGUS72 KFFC 031548
FFSFFC

Flash Flood Statement
National Weather Service Peachtree City GA
1148 AM EDT Sat Sep 3 2022

GAC187-291-031558-
/O.CAN.KFFC.FF.W.0031.000000T0000Z-220903T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lumpkin GA-Union GA-
1148 AM EDT Sat Sep 3 2022

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL LUMPKIN AND 
SOUTHWESTERN UNION COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3473 8410 3473 8409 3474 8409 3484 8407
      3482 8390 3455 8397 3459 8418

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 7:31 AM EDT, 48 minutes earlier.

Area forecast discussion, Sep 3, 7:31 AM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
731 AM EDT Sat Sep 3 2022

.PREV DISCUSSION... /Issued 411 AM EDT Sat Sep 3 2022/

..Morning Area Forecast Discussion...

SHORT TERM /Today through Sunday/...

500mb analysis shows a weak mid level low pressure system still
across far SE GA. This low is expected to fill and weaken later
today as a longwave trough approaches from the west. At the surface,
a weak frontal boundary remains stationary across portions of
central GA.

500mb longwave trough currently west of the Mississippi River will
shear out (sw to ne) through Saturday and never really makes it to
the CWA. The main energy associated with this trough remains well to
the north and east. The surface front will remain stationary through
Saturday. Models are spinning up a wave of low pressure along the
boundary later tonight into Sunday which moves east across the CWA
through the period. This wave and approaching trough will provide
enough broad scale lift for more widespread precipitation on Sunday.
For today, isolated to numerous afternoon and evening showers and
thunderstorms will prevail.

Severe weather is not anticipated for today or Sunday, but a few
strong storms will be possible...especially where clouds break and
surface instability increases. Locally heavy rainfall will also be
likely.

NListemaa

LONG TERM /Sunday Night through Friday/...

A bit more agreement in the long term when compared to last night in
the operational models, but ensemble spread still highlights
challenges in correctly handling the evolution of the upper level
pattern. The current upper level low to the west will continue to
slowly meander to the northeast through Sunday night into Monday.
The upper level portion of this will mostly stall keeping the area
under the influence of southwesterly flow aloft over the coming
days. Sharp shortwave is expected to dive into the southern US from
the northern Great Plains going into Tuesday as a result of several
Rossby wave breaks, and this is once again where things get
uncertain. How this interacts and merges with the upper level
low/weakness to the NW of the CWA will be important, and may be the
difference between a washout and not much on the backside of the
week.

Forecast PWATs are still quite high Sunday into Monday, and with
favorable upper level pattern still in place bringing moisture and
some isentropic lift across the area, rain is on the menu. Honestly
may not see much in the way of thunder, though won't rule it out,
but these are going to be more tropical in nature given very high
PWATs and warm temps aloft. Will need to keep an eye on flooding
potential, especially across far north GA, where current forecast
QPF certainly does not represent the higher end of the possible QPF
ensemble spread. Tropical airmass means more efficient warm rain
processes and the potential for higher rainfall rates.

Going forward, while things get a bit messier in the forecast,
signal is beginning to lean towards keeping the CWA on the tropical
side of the moisture axis - but do want to emphasize that there is a
still a contingent of the ensembles that don't, as shown by WPC
cluster analysis, which would dry us out few at least a day or two.
But, if we stay on the moist side of things, expect afternoon
showers and storms to continue unabated Tuesday into Wednesday and
beyond.

Lusk

&&

.AVIATION...
12Z Update...
Some patchy sct IFR around the northern terminal sites this
morning, but think the prevailing conditions will be sct MVFR with
bkn/ovc mid and high clouds. For the afternoon, bkn cu with ovc
high clouds. IFR likely again overnight. Convective timing remains
challenging and didn't make any changes to the tempo group at this
time. Winds will remain out of the east.

//ATL Confidence...12Z Update...
Med confidence.
NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          84  70  83  69 /  50  40  60  60
Atlanta         83  71  81  70 /  70  40  70  60
Blairsville     78  66  77  65 /  50  50  70  70
Cartersville    84  71  82  70 /  70  40  80  70
Columbus        87  72  85  71 /  70  40  80  50
Gainesville     82  70  80  69 /  50  40  70  60
Macon           87  72  85  71 /  70  40  60  50
Rome            86  72  82  71 /  70  50  80  70
Peachtree City  85  70  82  70 /  70  40  70  60
Vidalia         87  71  87  71 /  70  40  60  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa
LONG TERM....Lusk
AVIATION...NListemaa
Hazardous weather outlook, Sep 3, 4:58 AM EDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
458 AM EDT Sat Sep 3 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-040900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
458 AM EDT Sat Sep 3 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered thunderstorms will be possible this afternoon and
evening. Thunderstorms are expected to remain below severe limits,
but an isolated strong thunderstorm cannot be ruled out. Primary
hazards will be heavy rainfall, frequent lightning, and gusty
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Scattered thunderstorms are possible area-wide from Sunday
through Thursday. A few storms could become strong each day with
frequent lightning, locally heavy rainfall, and gusty winds
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

Nearby

Flash Flood Warnings in Georgia, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.